New Jersey, 2003

High Wind in New Jersey, November 13, 2003

November 13, 2003 · NWS PHI · 21 events in 21 counties and zones

The combination of a rapidly deepening low pressure system moving through the Saint Lawrence Valley and a high pressure system building in from the Plains States produced high winds across New Jersey. The strongest winds occurred during two time periods: in the morning shortly after the low pressure system's cold frontal passage and during the afternoon.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$2.0 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of a rapidly deepening low pressure system moving through the Saint Lawrence Valley and a high pressure system building in from the Plains States produced high winds across New Jersey. The strongest winds occurred during two time periods: in the morning shortly after the low pressure system's cold frontal passage and during the afternoon. The peak wind gusts of the event mainly occurred during the afternoon. Several people were injured by downed trees. A couple of buildings collapsed. Numerous trees, tree limbs, transformers and wires were knocked down and damaged homes and vehicles. Scattered transformer fires occurred. In some instances poles were snapped. Numerous roads were closed including some major roadways. The afternoon and evening commute was difficult because of many closed roads. Emergency personnel had the added problem with road closures because the high winds were blowing away the plastic and wood road barriers. Shingles, chimney covers, gutters and siding were ripped from houses and fences were damaged by downed limbs and trees. Vehicles were damaged by fallen trees and/or flying debris. Awnings were torn away, store windows damaged, roadway business signs were knocked down as were overhead traffic signs and traffic signals. Trash and recycling cans were tossed in the middle of roads. Cart shelters tumbled in shopping centers. Some schools had early dismissal because of the lost power and many scholastic games were cancelled. The high winds made it very difficult to fight fires. It also led to blow out tides at times of low tide during the evening of the 13th and 14th along coastal areas and tidal sections of the Delaware River and its tributaries. Sections of many major roads were closed including the Garden State Parkway, U.S. Routes 202, 206 and 46 and New Jersey State Route 12. About 150,000 homes and business lost power in the state: Public Service Electric and Gas reported about 62,200 outages, Conectiv Energy reported about 54,000 outages and Jersey Central Power and Light about 23,000 outages and 400 poles down. All power was restored by the 15th. In Sussex County, a student at the Sussex County Community College was trapped in an elevator for 30 minutes after a brush fire occurred near the College and power was lost. About 1,600 county residents lost power with major outages in Newton and near the Stokes State Forest. In Warren County, a 45-year-old man was injured when a tree fell on him near the Econo-Court Motel on U.S. Route 46. The route itself was closed in several locations because of downed trees. A house in the Vienna section of Independence Township suffered gutter damage after a tree fell on it. In Morris County, two homes were damaged by fallen trees in Pequannock Township. About 20 percent of Boonton Township lost power. Cranes were needed to remove the large trees. In Hunterdon County, a tree fell on a bus in Clinton Township. No injuries occurred. Sections of New Jersey State Routes 12, 31 and U.S. Route 202 were closed. About 8,000 homes and businesses in the county lost power. In Somerset County, several injuries occurred. In Somerville, seven utility poles snapped at 430 p.m. on South Bridge Street and crushed a vehicle. The 56-year-old driver cut his head. Another uninjured driver was temporarily trapped by the downed wires. In Raritan Borough, pieces of a roof tore away and caused leg injuries to an onlooker. In Bernardsville Borough, a 21-year-old man suffered leg and back injuries after the wind knocked him off his ladder. In the Basking Ridge section of Bernards Township, a postal worker was hit in the head by a tree limb. A tree fell through a house in Bernardsville. In Branchburg Township, students were evacuated from the Whiton School after winds downed a transformer and started a fire. Sections of New Jersey State Route 28 and U.S. Routes 202 and 206 were closed because of downed trees and wires. In Monmouth County in a reverse of the blowout tides, wind driven waters from Sandy Hook Bay washed over the access road to the Sandy Hook unit of the Gateway National Recreational Area. A similar effect caused by Barnegat Bay occurred in Ocean County. About 9,000 homes and businesses lost power in Ocean and Monmouth Counties. Elsewhere in Ocean County, the southbound lanes of the Garden State Parkway were backed up because of downed trees. Power outages were concentrated in the Holiday City section of Berkeley Township. In Mercer County, a roof partially tore off a home in Trenton and a tree fell on a Princeton home. In Burlington County, a driver was uninjured in spite of a tree that landed on his vehicle in Medford Township. The hardest hit locations in the county were Cinnaminson and Willingboro Townships. In Camden County, school children were not injured when a tree fell on their bus when leaving Saint Jude's School in Gloucester Township. In Camden, a large building in the process of being converted to housing collapsed in pieces between 7 a.m. and 9 a.m. EST.In Cherry Hill, the wind fanned a blaze at a warehouse. The wind carried embers to the Woodcrest Development. Oversized insulation panels caught fire apparently by a acetylene torch. In Gloucester County, an addition to a home in Woolwich Township collapsed. In Atlantic County, the Atlantic City Police and Fire Communication Center lost power for an hour. Nearly all of Absecon lost power. In Cape May County, a 28 foot empty boxcar overturned on the northbound lanes of the Garden State Parkway in Upper Township. The Cape May Lewes Ferry suspended service for the rest of the day on the 13th. The high wind damaged the roofs of the Sea Isle City Bar and Hotel and the Lollipop Motel in North Wildwood. In Cumberland County, a Shiloh Borough orchard's produce packing warehouse collapsed. The winds caused a concrete wall to topple sending it into a corrugated metal roof. Two duck hunters were rescued after becoming stranded on a mud flat after grounding their skiff near the mouth of the bay in Dividing Creek. About 20,000 homes and businesses lost power in the county including the county administration building, library and state police barracks in Port Norris. Peak wind gusts included 67 mph in High Point (Sussex County) and Sandy Hook (Monmouth County), 65 mph in Cape May City (Cape May County), 62 mph in Barnegat (Ocean County), 61 mph in Lumberton (Burlington County) and Stone Harbor (Cape May County), 60 mph at the Atlantic City Marina, 55 mph in Belmar (Monmouth County), 54 mph in Hillsborough (Somerset County) and the Atlantic City International Airport, 53 mph in Hamilton (Mercer County), 52 mph in Morristown (Morris County) and Millville (Cumberland County) and 48 mph in Trenton (Mercer County). The high winds were caused by the pressure difference between the low pressure system in the Saint Lawrence Valley and a high pressure system in the Central Plains. The low intensified from a 1004 millibar system over Lake Superior the morning of the 12th, to a 982 millibar low near Montreal the morning of the 13th to a 970 millibar low in the mouth of the Saint Lawrence River the morning of the 14th. Some strong wind gusts also occurred on the 14th and hampered power restoration work. Winds diminished for good during the evening of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 13, 3:00 AM EST, 4 hours earlier.

Area forecast discussion, Nov 13, 3:00 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 AM EST THU NOV 13 2003

WE WILL BE UPGRADING THE WIND ADVY TO HIGH WIND WRNG FOR MOST OF
OUR CWA FOR THIS PKG. IT APRS THE CRIT MAY BE MET FOR A COUPLE OF
HRS THIS AFTN AND/OR ERLY EVE. VERY WINDY DAY ANYWAY ONE SLICES
IT AS LO PRES CONTS TO BOMB AS IT MOVES INTO THE ST LAWR VLY TDY.
WE WILL CONT POPS IN NRN ZNS WITH WRAPARND MSTR. COLD AIR IS
MANUFACTURED ALF MORE THAN ADVECTED IN AND BASED ON LAST WEEKEND/S
EXPERIENCE...WE WILL NOT BE GOING WITH THE COLDER DATA SETS. NO BIG
CHGS BEYOND THAT...A WINDY DAY ON FRI AND NOT MUCH PCPN EXPECTED
UNTIL THE ERLY PART OF THE NEXT WORK WEEK. OTHERWISE THERE IS NO
GENERAL CHG IN THE GENERAL UA PAT. A STG RDG IN THE WRN ATLC CONTS
TO MAKE SYS GO NEG TILT ARND IT W/O MUCH APPRECIABLE COLD AIR BEING
ADVECTED TWD US FROM NRN CANADA.

NOT A VERY WARM AND FUZZY FEELING WHEN MANY OF THE MIDWEST SOUNDGS
CUT OFF BLO H3 BECAUSE THE JET IS SO STG AND THIS FEAT WILL BE OVR
US TDY. THE ETA OVERALL INIT THE BEST AT H5 AND H2.5. THE GFS
ACTUALLY WAS A BIT TOO STG WITH ITS H8 INIT WINDS OVR THE UPR MS VLY
BUT THEN IS THE WEAKER MDL BY ABT 10 KTS TAFTN. AN OLD TRIED BUT
TRUE HIGH WIND WARNING CHECK LIST BECAUSE OF THE LACK OF AN
ISALLOBARIC CONTRIBUTION SUGG PEAK WIND GUSTS S/B ARND 45 KTS TDY.
THE GFS WOULD SUPPORT THIS...BUT BOTH THE ETA AND TO EVEN A MORE
EXTREME THE NGM DOES NOT. WE ARE AT A LOST AS TO WHY THE GFS WHICH
STARTS STGR GETS RELATIVELY WKR THAN EITHER THE NGM OR ETA LTR TDY.
GIVEN HOW STG THE WINDS ARE ALF AND WHAT IS GOING ON IN WRN PA CUR
FEELING IS THAT HWW CRIT WILL BE MET IN SCTD LOCNS THRUT OUR CWA
CLSR TO THE TIGHTER GRAD UP N AS WELL AS ALG THE CST. NOT THAT IT
WON/T BE WINDY PRIOR TO THIS...BUT STGST WINDS SHLD OCR DURG THE
LATE AFTN INTO ERLY EVE.  ELSW IT S/B A HIGH END OF ADVY EVENT. WE
WILL BLEND THIS IN AS BEST WE COULD. TEMPS WILL DROP AS DAY WEARS ON
IN STG CAA AND AN INCR IN CLDS WHICH WILL MAKE THE LOWEST 175 MB OR
SO ADIABATIC. WRAPARND MSTR WILL BRING THE PSBLTY OF SHRA/SHSN DURG
AFTN IN NRN CTYS AND SPRINKLES/FLURRIES FTHR S. AGN ETA/S PICT LOOKS
BETTER THAN BROADER BRUSH PAINTED BY THE GFS.

WINDS SHLD DIMINISH SOMEWHAT TNGT. STILL ENUF WRAPARND MSTR TO CONT
FLURRIES NRN ZNS. BASED ON THE WEEKEND EXPERIENCE...WE WILL COMP
BTWN THE GUID SETS. THERE IS NO WAY (OK ABT A 0.001% CHC) WE WILL
DECOUPLE TNGT.

ON FRI WITH LO PRES SLO TO MOV OFSHR AND HI PRES MOVG CLSR...WE MAY
COME CLOSE TO WIND ADVY CRIT. WE WILL LET DAY SHIFT DECIDE ON THAT.
OTHERWISE...BLV CUR GUID TEMPS SHLD BE AT HI END OF MAX TEMP RNG
GIVEN COLD START ALF. STARTING FRI...MDLS START BRINGING SOME RETURN
FLOW/WAA INDCD CLDS INTO OUR CWA. ATTM THE BEST SUPPORT FOR THIS
REMAINS EITHER N OR W OF OUR CWA AND WE WILL KEEP FCST DRY. DO NOT
EXPECT DECOUPLING FRI NGT AND WILL ONCE AGN COMP BTWN THE MOS SETS.

EXTDD: LATEST GFS POINTS TO NO BIG CHGS. NEXT GOOD CHC FOR PCPN DOES
NOT PAR ON TAP UNTIL TUE AND THEN WE CAN GO NEG TILT AND GET WINDY
DURG THE MIDWEEK PERIOD AGAIN.

MARINE: WE WILL UPGRADE THE GALES TO STORM FROM CAPE MAY NWD. MORE
OF A WRLY THAN NWRLY COMPONENT EXPECTED ON BAY REASON FOR KEEPING
JUST GALES THERE. WE WILL COME CLOSE TO BLOW OUT CONDS WITH AFTN
LO TIDE. INTERESTING HOW THIS CAUSES A MIXED BAG IN OUR CSTL AREAS
AS ONSHR WINDS ALG THE BAY AND WEST FACING INLET/BARRIER ISLANDS MAY
ACTUALLY GET SOME OVER WASH FROM WAVE ACTION. VERY IMPRESSIVE PHOTO
OF THIS WAS TAKEN UNDER SIM CONDS NEAR SEASIDE PARK A COUPLE OF DEC
AGO.

TU FOR COLLAB EVERYONE.

.PHI WATCHES/WARNINGS/ADVISORIES...
DE...HIGH WIND WARNING INTO THIS EVE ZONE 1.
     WIND ADVY INTO THIS EVE ZONES 2 THRU 4.
MD...HIGH WIND WARNING INTO THIS EVE ZONE 8.
     WIND ADVY INTO THIS EVE ZONES 12/15/19/20.
NJ...HIGH WIND WARNING ALL ZONES THRU THIS EVENING.
PA...HIGH WIND WARNING ALL ZONES THRU THIS EVENING.
MARINE...STORM WARNINGS FROM CAPE MAY NWD TO SANDY HOOK.
         GALE WARNING FROM CAPE MAY NJ TO FENWICK IS
         DELAWARE AND FOR DELAWARE BAY.

TFG
Hazardous weather outlook, Nov 13, 4:45 AM EST, 2 hours 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-131230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EST THU NOV 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

WIND ADVISORIES AND HIGH WIND WARNINGS ARE IN EFFECT THROUGH EARLY
THIS EVENING. THERE SHOULD BE POWER OUTAGES AND WIND DAMAGE TODAY.
PLEASE REFER TO WWUS71 A WIND ADVISORY/WARNING STATEMENT FOR FURTHER
DETAILS. STORM WARNINGS ARE UP ALONG THE NEW JERSEY COAST WITH GALE
WARNINGS ALONG THE DELAWARE BAY AND DELAWARE COAST. THERE IS THE
POSSIBILITY FOR LOW TIDE PROBLEMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

IT WILL BE WINDY FRIDAY...BUT NOT AS WINDY AS TODAY. OTHERWISE...NO
OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUIRED...BUT ANY PEAK WIND GUSTS OR
REPORTS OF DAMAGE FORWARDED TO THE NATIONAL WEATHER SERVICE WILL
BE APPRECIATED.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 high wind. Local standard time, as filed.

High Wind, Camden

When
November 13, 7:00 AM EST to 11:00 PM EST
Where
Camden forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

High Wind, Gloucester

When
November 13, 7:00 AM EST to 11:00 PM EST
Where
Gloucester forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

High Wind, Salem

When
November 13, 7:00 AM EST to 11:00 PM EST
Where
Salem forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

High Wind, Cumberland

When
November 13, 8:00 AM EST to 11:00 PM EST
Where
Cumberland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

High Wind, Eastern Atlantic

When
November 13, 8:00 AM EST to 11:00 PM EST
Where
Eastern Atlantic forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

High Wind, Eastern Cape May

When
November 13, 8:00 AM EST to 11:00 PM EST
Where
Eastern Cape May forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

High Wind, Eastern Monmouth

When
November 13, 8:00 AM EST to 11:00 PM EST
Where
Eastern Monmouth forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

High Wind, Eastern Ocean

When
November 13, 8:00 AM EST to 11:00 PM EST
Where
Eastern Ocean forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

High Wind, Hunterdon

When
November 13, 8:00 AM EST to 11:00 PM EST
Where
Hunterdon forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

High Wind, Mercer

When
November 13, 8:00 AM EST to 11:00 PM EST
Where
Mercer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

High Wind, Middlesex

When
November 13, 8:00 AM EST to 11:00 PM EST
Where
Middlesex forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

High Wind, Morris

When
November 13, 8:00 AM EST to 11:00 PM EST
Where
Morris forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

High Wind, Northwestern Burlington

When
November 13, 8:00 AM EST to 11:00 PM EST
Where
Northwestern Burlington forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

High Wind, Somerset

When
November 13, 8:00 AM EST to 11:00 PM EST
Where
Somerset forecast zone
Measured
55 kt (63 mph) estimated gust
Injuries
4 direct, 0 indirect
Property damage
$300,000
Reported by
NEWSPAPER
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

High Wind, Southeastern Burlington

When
November 13, 8:00 AM EST to 11:00 PM EST
Where
Southeastern Burlington forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

High Wind, Sussex

When
November 13, 8:00 AM EST to 11:00 PM EST
Where
Sussex forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

High Wind, Warren

When
November 13, 8:00 AM EST to 11:00 PM EST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

High Wind, Western Atlantic

When
November 13, 8:00 AM EST to 11:00 PM EST
Where
Western Atlantic forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

High Wind, Western Cape May

When
November 13, 8:00 AM EST to 11:00 PM EST
Where
Western Cape May forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

High Wind, Western Monmouth

When
November 13, 8:00 AM EST to 11:00 PM EST
Where
Western Monmouth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

High Wind, Western Ocean

When
November 13, 8:00 AM EST to 11:00 PM EST
Where
Western Ocean forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328389, 5328395, 5328401, 5328390, 5328391, 5328392, 5328393, 5328394, 5328396, 5328397, 5328398, 5328399, 5328400, 5328402, 5328403, 5328404, 5328405, 5328406, 5328407, 5328408, 5328409.